Stroke is one of the most significant potential complications in patients who are undergoing cardioversion for atrial fibrillation. To minimize the risk of stroke, the American College of Chest Physicians' (ACCP's) Third Consensus Conference on Antithrombotic Therapy developed specific recommendations regarding anticoagulation before and following elective cardioversion of patients with atrial fibrillation.
To determine if patients undergoing cardio-version for atrial fibrillation are administered anticoagulants according to the ACCP's Third Consensus Conference on Antithrombotic Therapy recommendations.
A retrospective review of cases of atrial fibrillation at a tertiary care teaching hospital to determine if physicians are routinely following these recommendations.
Data were collected for the year 1994 for all patients admitted to a tertiary care teaching hospital with a diagnosis of atrial fibrillation (n=111). The ACCP's recommendations that were evaluated included the following: patients undergoing elective cardioversion for atrial fibrillation should receive anticoagulation for 3 weeks before and 4 weeks following cardioversion except in cases of new-onset atrial fibrillation, and warfarin and heparin should be administered jointly for several days before discontinuation of heparin therapy.
Of the 111 patients who presented with a diagnosis of atrial fibrillation, 51 underwent elective cardioversion. In 18 (35%) of 51 cases, physicians failed to follow at least one of ACCP's recommendations regarding anticoagulation. These included failing to (1) administer anticoagulants to patients for 3 weeks before elective cardioversion (n=14); (2) administer anticoagulants to patients for 4 weeks following cardioversion (n=6); and (3) overlap heparin and/or warfarin therapies for 72 hours (n=4). Six cases failed to meet more than one of these recommendations.
Physicians are not routinely following the ACCP's Third Consensus Conference on Antithrom botic Therapy recommendations regarding anticoagulation in elective cardioversion of atrial fibrillation, thus increasing patients' risk of stroke.(Arch Intern Med. 1996;156:290-294)